Patient Comments: Pneumococcal Vaccination - How Often?

Why did you decide to get the pneumococcal vaccination (pneumonia vaccine)?

Comment from: Sarajane, 65-74 Female (Patient) Published: May 20

I am very athletic, fit, and 65 years old. In the past as a kindergarten teacher I had bronchitis and then pneumonia twice. Now that I am retired, it is not a problem. However, when my doctor suggested the pneumonia vaccine, knowing my sensitivity to medicines, I agreed. I was awakened out of a sound sleep with excruciating pain in my rotator cuff area (I had rotator cuff surgery 10 years ago) and was unable to move my arm without extreme pain. The pain traveled down my arm and then into my back during the following day. I have been unable to sit, lie down, or walk since the morning, and my arm hangs at my side useless. The doctor on call just tells me to take Tylenol or go to the emergency room. I called the office today, and they were not concerned. I am!

Was this comment helpful?Yes
Comment from: anklyodude, 19-24 Male (Patient) Published: April 28

My doctor convinced me to get the pneumococcal vaccination due to me being on Humira (an immune system suppressor) for my ankylosing spondylitis. I just received part two today. The first shot I had extreme pain in my shoulder and thought maybe the technician just missed the shot. However only hours after receiving the booster, my arm is again in excruciating pain, but I also now have severe armpit pain as well. Unless you are 65, I would not get it, then again I'm not a doctor. Ouch.

Was this comment helpful?Yes
Comment from: MBailey, 25-34 Male (Patient) Published: April 03

I had pneumococcal vaccination done as I am in a high risk group (weakened immune system). I have a slight fever and muscle aches all round. But it is to stop me getting things that are severely life threatening so I will cope. I really need to say you have a few side effects (even if they are unpleasant) for a few days, to stop you getting something that could potentially kill you. You will get over it.

Was this comment helpful?Yes
Comment from: kfred, 45-54 Female (Patient) Published: March 30

I got the pneumococcal vaccine while in the hospital after angioplasty and I will never get it again. About 5 hours after getting the shot I woke up to severe arm pain from my shoulder down to my fingertips. So severe that I went back to the emergency room (ER) worried it was a blood clot or heart attack from my stent surgery. ER said it was a hematoma from the shot. I don't know about that but it is day 3 of shot and now I am on heavy pain killers due to not being able to lift my arm and pain like I have never felt. Be careful when getting this shot.

Was this comment helpful?Yes
Comment from: Granny, 65-74 Female (Patient) Published: March 24

I was in the hospital for pneumonia and when I went for my follow up the following week I got the booster shot for pneumonia. I have a low immune system from my Remicade. I started experiencing a horrible pain in my arm. They all say that's because of my low immune system. It has been 2 1/2 weeks and they said it could last up to 4 weeks. I've had many illnesses but this arm really hurts. I can't take ibuprofen because of my stomach and Tylenol doesn't really help. So I've been rubbing Bengay and heating pad. It helps some but I still have pain.

Was this comment helpful?Yes
Comment from: 45-54 Female (Patient) Published: March 13

I got the pneumococcal vaccination as I am coeliac. Shortly after, my arm became very sore and during the night I had trouble sleeping with the pain.

Was this comment helpful?Yes
Comment from: MCMik, 55-64 Female (Patient) Published: February 25

I too had a swollen arm at the injection site and sore arm for a few days. But, having had pneumonia and being hospitalized for it, I will stand for that any day. Pneumonia is not a fun thing to have and I must say it has helped me through the cold and flu seasons without getting anything. I guess we have to suffer with the pain!

Was this comment helpful?Yes
Comment from: retired professional, 65-74 Female (Patient) Published: February 13

Encouraged by my general physician I had the pneumococcal vaccine in November 2014. Not only did the injection hurt at the time of administration, but now, 3 months later, I am still experiencing considerable pain in the region of my biceps muscle. As a female, I experience pain when I reach round to fasten my bra and when I pick up my grandson. By all means listen to your doctor's advice, but inform yourself about the possible side effects of various treatments.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Pneumococcal Vaccination (Pneumonia Vaccine) - Side Effects Question: Did you experience any side effects from the pneumonia vaccine?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.